recurring diarrhoea

I finished my breast cancer chemotherapy mid April and had a mastectomy on 13th June but since then I have recurring diarrhoea, no matter what I eat or how little. I've been taking Imodium but am reticent to take it regularly, long term.

Hoping for some advice here. If this is common or if anyone else is known to have suffered long term diarrhoea after chemo has stopped and after mastectomy. I was doing quite well I thought between stopping chemo and having the operation. Thank you. Jean L

  • Hello Jeanne L (Jean L)

    Thanks for getting in touch and welcome to our online community.

    It’s good to hear that you have completed your treatment for breast cancer, but not so good to hear about the problems you’re having with diarrhoea.

    You’ll probably know that some types of chemotherapy can cause diarrhoea, but most side effects stop or go away slowly when treatment finishes.

    It sounds as if your diarrhoea settled down when chemotherapy stopped but has started again.

    We’d often recommend keeping a food diary, but it sounds as if you’ve done this and have been unable to find a link between what you eat and the symptoms you have.

    There could be many causes, and that’s why it’s important to let your GP or hospital team know that you’re having diarrhoea. We’d recommend getting in touch with them as soon as you can so that you can be assessed.

    If the diarrhoea is particularly frequent, or severe, or associated with any of the symptoms mentioned here, it’s important to contact your GP or 111 immediately.

    If it would help to talk to one of the nurses on our support line, please don’t hesitate to get in touch.

    Sending best wishes,

    Carole (Cancer Information Nurse Specialist) 

     

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or email us. 

    Ref/KG